Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2008  |  Volume : 19  |  Issue : 2  |  Page : 227--231

Bleeding and Thrombosis in a Patient with Secondary Antiphospholipid Syndrome


Hayet Kaaroud1, Soumaya Beji1, Sami Guermazi2, Fatma Ben Moussa1, Fethi Ben Hamida1, Sami Ezzine1, Taieb Ben Abdallah1, Fethi El Younsi1, Adel Kheder1 
1 Departments of Nephrology, Internal Medicine, Charles Nicolle Hospital, Tunis, Tunisia
2 Department of Hematology, Charles Nicolle Hospital, Tunis, Tunisia

Correspondence Address:
Hayet Kaaroud
Service de Néphrologie et de Médecine Interne Hôpital Charles Nicolle, Tunis, Boulevard 9 Avril 1938, 1006 BS Tunis
Tunisia

Antiphospholipid antibodies have been associated with occurrence of arterial and venous thrombotic events and fetal loss, which together constitute the antiphospholipid syndrome (APS). However, bleeding is rare in this syndrome. We report a case of systemic lupus erythematosus (SLE) with APS complicated simultaneously by thrombotic and hemorrhagic events. A 34-year-old woman was a known case of diffuse proliferative lupus nephritis associated with APS, on treatment with corticosteroids, cyclophosphamide and anticoagulants. She presented in February 2004 with severe anemia, menorrhagia, gingival bleeding and acute loss of vision in the left eye. Investigations revealed a hematoma in the psoas muscle with thrombosis of the inferior vena cava and occlusion of the retinal vein. Blood tests revealed a strongly positive lupus anticoagulant, factor XI deficiency (35%) and decrease of free protein S (44%). Factor XI inhibitor, anti-prothrombin, and anti-protein S antibodies were absent. The patient was treated with corticosteroids and six pulses of cyclophosphamide, which resulted in a rapid disappearance of bleeding, reduction of hematoma and normalization of hematological abnormalities. She was maintained on corticosteroids, azathioprine and anticoagulant agents were introduced. After a follow-up of 28 months, there was no recurrence of bleeding, the thrombosis had resolved, and there was a decrease in the levels of circulating anticoagulant as well as anticardiolipin antibodies.


How to cite this article:
Kaaroud H, Beji S, Guermazi S, Moussa FB, Hamida FB, Ezzine S, Abdallah TB, El Younsi F, Kheder A. Bleeding and Thrombosis in a Patient with Secondary Antiphospholipid Syndrome.Saudi J Kidney Dis Transpl 2008;19:227-231


How to cite this URL:
Kaaroud H, Beji S, Guermazi S, Moussa FB, Hamida FB, Ezzine S, Abdallah TB, El Younsi F, Kheder A. Bleeding and Thrombosis in a Patient with Secondary Antiphospholipid Syndrome. Saudi J Kidney Dis Transpl [serial online] 2008 [cited 2020 Sep 29 ];19:227-231
Available from: http://www.sjkdt.org/article.asp?issn=1319-2442;year=2008;volume=19;issue=2;spage=227;epage=231;aulast=Kaaroud;type=0